Flood, Floyd
- When
- May 22, 12:00 PM CST to May 23, 9:00 PM CST
- Where
- Floyd forecast zone
- Property damage
- $40,000
- Crop damage
- $60,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
Rainfall totals of 6 to 8 inches caused the Cedar River to flood. 5 feet on May 23 in Charles City, which forced the evacuation of some residents and closure of roads.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Rainfall totals of 6 to 8 inches caused the Cedar River to flood. The river crested at 16.5 feet on May 23 in Charles City, which forced the evacuation of some residents and closure of roads. In addition, several farm fields near the river were flooded, damaging newly planted crops of corn and soybeans.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 22, 2:15 AM CST, 9 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 AM CDT SAT MAY 22 2004
.SHORT TERM...THROUGH MONDAY NIGHT
PRIMARY FORECAST CONCERNS REMAIN FOCUSED ON ADDITIONAL SIGNIFICANT
EXCESSIVE RAINFALL EVENT...ALONG WITH SEVERE WEATHER POTENTIAL
TODAY THROUGH SUNDAY.
EARLY MORNING SURFACE ANALYSIS HAD FRONT EXTENDING FROM NORTHERN IL
THROUGH CENTRAL IOWA TO LOW PRESSURE IN NEBRASKA. SURFACE DEWPOINTS
IN THE 60S SOUTH OF THE FRONT. ONGOING MCS ACTIVITY PRODUCING
EXCESSIVE RAINFALL NORTH OF THE FRONT FROM NORTHERN ILLINOIS/SOUTHERN
WI INTO IOWA AND EASTERN NEBRASKA. EARLY REPORTS INDICATED TOTAL
RAINFALL IN OUR FORECAST AREA OF AS MUCH AS 3 TO 6 INCHES IN PORTIONS
OF NORTHEAST IOWA AND SOUTHWEST WI WHERE SIGNIFICANT FLOODING
OCCURRING. WATER VAPOR IMAGERY INDICATED MOISTURE PLUME FEEDING INTO
UPPER MIDWEST ON SOUTHWESTERLY FLOW ALOFT.
INITIALIZATION OF 00Z MAY 22ND MODELS LOOKED GOOD. ETA AND GFS
WERE FAIRLY SIMILAR WITH MASS FIELDS...ALTHOUGH THERE WERE
DIFFERENCES IN TIMING/STRENGTH OF SURFACE WAVE MONDAY/MONDAY NIGHT.
BOTH GFS AND ETA INDICATED SURFACE FRONT SHOULD PUSH INTO NORTHEAST
IOWA AND SOUTHWEST WI TODAY. GFS AND ETA WERE SIMILAR IN OCCLUDING
SURFACE LOW ADVANCING INTO UPPER MISSISSIPPI VALLEY TONIGHT AND
SUNDAY...WITH WARM FRONT PUSHING NORTHWARD TONIGHT...WHILE COLD FRONT
SWEEPS THROUGH THE FORECAST AREA SUNDAY.
850MB JET EXPECTED TO TURN MORE PARALLEL TO FRONT THIS MORNING
AS INDICATED BY LOW LEVEL MOISTURE TRANSPORT. 850MB JET SHOULD THEN
INTENSIFY LATER TODAY INTO THIS EVENING...IMPINGING ON THE FRONT AND
REDEVELOPING ANOTHER MCS. THIS MCS SHOULD PRODUCE EXCESSIVE RAINFALL
TONIGHT OVER MUCH OF THE FORECAST AREA...WHICH WAS SUPPORTED BY NCEP
HPC EXCESSIVE RAINFALL GRAPHIC. THEREFORE...PLAN TO HAVE FLOOD WATCH
FOR TODAY AND TONIGHT IN ALL ZONES...EXCEPT NORTH CENTRAL WI ZONE...
WIZ017. ON SUNDAY...HEAVY RAIN POTENTIAL SHIFTS FURTHER NORTHWARD AS
OCCLUDED LOW ADVANCES NORTHEASTWARD. ADDITIONAL FLOOD
WATCHES MAY BE NEED FOR THIS TIME FRAME.
WITH RESPECT TO SEVERE WEATHER...SHEAR REMAINS STRONG WITH 0-6KM
VALUES OF 45-55KTS TODAY AND TONIGHT. MUCAPE VALUES OF 2000-3000
J/KG INDICATED GENERALLY ALONG AND SOUTH OF A LINE FROM KRST-KLSE-
KDLL THIS AFTERNOON. IF THIS CAPE CAN BE REALIZED...THERE WILL BE THE
POTENTIAL FOR BOTH LARGE HAIL AND DAMAGING WINDS DUE TO PROXIMITY OF
SURFACE FRONT. WITH 0-6KM DEEP LAYERED SHEAR INCREASING TO 60-70KTS
12Z-18Z SUNDAY...ONGOING THUNDERSTORMS SUNDAY MORNING COULD ORGANIZE
INTO A SQUALL LINE AHEAD OF APPROACHING COLD FRONT. AN ISOLATED
TORNADO ALSO POSSIBLE DUE TO STRONG SHEAR AND HIGH BOUYANCY. ALL OF
THESE PARAMETERS POINT TO THE THE POTENTIAL FOR WIND DAMAGE WHERE
NARROW RIBBON OF 3000 J/KG CAPE RESIDES AHEAD OF FRONT.
THANKS TO KMPX...KDMX...KGRB...KMKX FOR COORDINATION THIS MORNING.
.LONG TERM...TUESDAY THROUGH FRIDAY
NO CHANGES FOR THIS TIME FRAME.
&&
.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH TODAY AND TONIGHT...NORTHEAST IOWA...
IOWA ZONES 008>011...018-019-029-030.
MN...FLOOD WATCH TODAY AND TONIGHT...SOUTHEAST MN...
MINNESOTA ZONES 079...086>088...094>096.
WI...FLOOD WATCH TODAY AND TONIGHT...SOUTHWEST AND CENTRAL WI...
WISCONSIN ZONES 029...032>034...041>044...
WISCONSIN ZONES 053>055...061.
&&
THOMPSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1052 AM CDT SAT MAY 22 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-231100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 1052 AM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND CENTRAL INTO SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND TONIGHT. A FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT FOR ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. THE OLD FRONTAL BOUNDARY THAT HAS BEEN IN THE AREA FOR THE PAST FEW DAYS WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. AS THE AIRMASS SOUTH OF THE FRONT DESTABILIZES THIS AFTERNOON...AND INCREASING SOUTHERLY FLOW PUSHES THIS AIRMASS NORTHWARD OVER THE BOUNDARY...THUNDERSTORMS WILL DEVELOP IN AND AROUND THE AREA AGAIN. THERE WILL BE PLENTY OF WIND SHEAR ALOFT AND INSTABILITY...THAT A FEW OF THESE STORMS COULD BE SEVERE. DEPENDING ON WHERE THE FRONT ENDS UP...THE SEVERE THREAT WILL VARY. NORTH OF THE FRONT...THE MAIN SEVERE THREAT WILL BE LARGE HAIL. ALONG AND SOUTH OF THE FRONT...DAMAGING WINDS AND EVEN A TORNADO WILL BE POSSIBLE. THE FRONT IS EXPECTED TO REMAIN JUST SOUTH OF THE AREA LATE THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE WEATHER THREAT TIME IS EXPECTED TO BE BETWEEN 3 PM AND 10 PM THIS AFTERNOON AND EVENING. THE POTENTIALLY MORE DANGEROUS SITUATION FOR LATE THIS AFTERNOON AND TONIGHT IS ANOTHER ROUND OF HEAVY TO EXCESSIVE RAINS ACROSS THE AREA. FLOODING AND HIGH WATER PROBLEMS ARE ALREADY OCCURRING ACROSS MUCH OF NORTHEAST IOWA INTO SOUTHWEST WISCONSIN FROM HEAVY RAINS LAST NIGHT. ACROSS SOUTHEAST MINNESOTA INTO WESTERN WISCONSIN... TOP SOILS ARE SATURATED FROM LESSER...BUT SIGNIFICANT RAINS LAST NIGHT. THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT HAVE THE POTENTIAL TO PRODUCE ANOTHER 1 TO 3 INCHES OF RAIN OVER AREAS THE AREA. ANY ADDITIONAL HEAVY RAINS THROUGH TONIGHT ARE LIKELY TO CAUSE NEW FLOODING...OR AGGRAVATE THE ALREADY ONGOING FLOODING AND HIGH WATER PROBLEMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN AREA OF LOW PRESSURE WILL MOVE NORTHEAST ACROSS THE AREA ON SUNDAY. ONGOING SHOWERS AND THUNDERSTORMS SUNDAY MORNING MAY DEVELOP INTO A SQUALL LINE BY SUNDAY AFTERNOON AHEAD OF A COLD FRONT. THE MAIN THREATS WITH THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN WITH THE ALREADY SATURATED SOILS IN SOME LOCATIONS. THUNDERSTORMS ARE AGAIN POSSIBLE ON MONDAY AS A COLD FRONT MOVES EAST FROM THE NORTHERN PLAINS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED THROUGH SUNDAY. IN ADDITION...RAINFALL REPORTS WOULD BE GREATLY APPRECIATED. RRS
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394268, 5394269.